Hail, Butte
- When
- August 1, 5:55 PM MST
- Where
- Butte County, 5 mi NNE of Newell
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.777, -103.381
A severe thunderstorm developed over central Butte County and tracked across southeastern portions of the county. The storm produced hail to golf ball size north and east of Newell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over central Butte County and tracked across southeastern portions of the county. The storm produced hail to golf ball size north and east of Newell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 4:10 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 510 PM MDT MON AUG 1 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 154 PM MDT Mon Aug 1 2016 The latest water vapor satellite images showed an upper-level low over Saskatchewan with dry midlevel westerly flow across the CWA. Visible satellite images indicated towering cumulus over the BLKHLS with residual stable wave clouds over the plains in the wake of the dissipated morning stratus. SPC mesoanalysis graphics showed 500-1500 J/kg of MLCAPE with some MLCIN over southwestern SD, but minimal elsewhere. Expect that thunderstorm development will struggle against the dry midlevel air and weak subsidence. However, sufficient deep-layer shear exists should a storm maintain itself, which is most probable in the vicinity of the BLKHLS. For tonight, a weak surface high will settle across the CWA as 850- mb temperatures drop below 20F. Any convection that develops this afternoon should diminish by 03z this evening given the lack of forcing and expected stabilization behind the today's weak frontal passage. Tuesday will see return southeast surface flow as low- amplitude ridging occurs aloft. This will result in a mild and mostly dry day, with some breezy winds over northeastern WY and far western SD -- especially in the afternoon. A subtle wave will cross the area Tuesday night with an increasing low-level jet stream and some warm and theta-E advection late over northwestern areas -- leading to isolated TSRA. .LONG TERM...(Wednesday Through Monday) Issued at 154 PM MDT Mon Aug 1 2016 Upper trof works through the nrn rockies on Wednesday pushing a cdfnt through the region. This will bring a chance of tsra to the cwfa...with hot temperatures expected ahead of the front as temps warm well into the 90s (and even some lower 100s possible south/east of the Blkhls). Dry and cooler conditions expected for the rest of the work week. Chances for tsra will return by early in the weekend...with temps heating up by the end of the weekend into early next week as upper ridge builds amplifies into the nrn plains. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 507 PM MDT Mon Aug 1 2016 Isolated ts over the Black Hills will dissipate this evening. There is a chance for isolated shra/ts over the far east this evening. Otherwise, there is a chance that MVFR cigs may develop again late tonight over central SD. && .UNR Watches/Warnings/Advisories... SD...WY...None. && SHORT TERM...Bunkers LONG TERM...Johnson AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT MON AUG 1 2016 SDZ001-002-012-013-024>031-041-042-044-072>074-WYZ057-071-021300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS-NORTHEASTERN CROOK- 248 AM MDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-046-047-049-021300- ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- 248 AM MDT MON AUG 1 2016 /348 AM CDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-021300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- 248 AM MDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 2 N DOWNTOWN CUSTER 43.80N 103.60W
08/01/2016 E0.50 INCH CUSTER SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 349 PM MDT MON AUG 1 2016 SDZ029-074-012215- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 349 PM MDT MON AUG 1 2016 ...SPECIAL WEATHER STATEMENT... AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER STATE PARK...OR NEAR CUSTER...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANATOR...LEGION LAKE...CUSTER STATE PARK...CUSTER PARK GAME LODGE... CENTER LAKE...STOCKADE LAKE... NORTHERN WIND CAVE NATIONAL PARK AND BLUE BELL. LAT...LON 4371 10363 4385 10352 4383 10321 4358 10339 TIME...MOT...LOC 2149Z 286DEG 10KT 4375 10347 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 6 W NEMO 44.19N 103.63W
08/01/2016 E0.88 INCH LAWRENCE SD PUBLIC
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 SSW BROWNSVILLE 44.17N 103.73W
08/01/2016 E2.50 INCH LAWRENCE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 NW NEMO 44.22N 103.56W
08/01/2016 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 636 PM MDT MON AUG 1 2016 SDZ012-020115- BUTTE SD- 636 PM MDT MON AUG 1 2016 ...STRONG THUNDERSTORM OVER SOUTHEASTERN BUTTE COUNTY... AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWELL...OR 21 MILES NORTHEAST OF BELLE FOURCHE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWELL. LAT...LON 4483 10354 4488 10339 4477 10318 4467 10348 TIME...MOT...LOC 0036Z 327DEG 10KT 4481 10345 JC
The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653175, 653176.